Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Feb 28, 2017, 5:55 PM CST for Jackson County, Lafayette County, Ray County, Missouri. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2017, 5:55 PM CST (23:55 UTC)
- Expired
- Feb 28, 2017, 6:30 PM CST
- In force
- 35 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, MO, Lafayette County, MO, Ray County, MO
The radar
The Pleasant Hill radar (KEAX), 28 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 6:00 PM CST | HAIL 1.75 | Oak Grove, MO | |
| Feb 28, 6:21 PM CST | HAIL 1 | 2 Sw Lexington, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
724
WUUS53 KEAX 282355
SVREAX
MOC095-107-177-010030-
/O.NEW.KEAX.SV.W.0001.170228T2355Z-170301T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
555 PM CST TUE FEB 28 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southwestern Ray County in west central Missouri...
Southwestern Lafayette County in west central Missouri...
Eastern Jackson County in west central Missouri...
* Until 630 PM CST
* At 555 PM CST, a severe thunderstorm was located over Blue Springs,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Independence, Lee's Summit, Blue Springs, Grain Valley, Oak Grove,
Odessa, Lexington, Buckner, Lake Lotawana, Orrick, Wellington, Lake
Tapawingo, Sibley, Mayview, Levasy, Lake Lafayette, Napoleon, Bates
City, Camden and Fleming.
This includes the following highways...
Interstate 70 in Missouri between mile markers 14 and 44.
Interstate 470 between mile markers 13 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3889 9429 3904 9440 3928 9409 3918 9385
3896 9383
TIME...MOT...LOC 2355Z 241DEG 31KT 3901 9426
HAIL...1.00IN
WIND...60MPH
$$
Leighton2 follow-up statements
280
WWUS53 KEAX 010003
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
603 PM CST TUE FEB 28 2017
MOC095-107-177-010030-
/O.CON.KEAX.SV.W.0001.000000T0000Z-170301T0030Z/
Ray MO-Lafayette MO-Jackson MO-
603 PM CST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR SOUTH CENTRAL RAY...SOUTHWESTERN LAFAYETTE AND SOUTHEASTERN
JACKSON COUNTIES...
At 603 PM CST, a severe thunderstorm was located over Oak Grove,
moving northeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Independence, Lee's Summit, Blue Springs, Grain Valley, Oak Grove,
Odessa, Lexington, Buckner, Lake Lotawana, Wellington, Lake
Tapawingo, Mayview, Levasy, Lake Lafayette, Napoleon, Bates City,
Camden, Fleming and Tarsney Lakes.
This includes Interstate 70 in Missouri between mile markers 18 and
44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3892 9428 3901 9435 3925 9405 3918 9385
3896 9383
TIME...MOT...LOC 0003Z 243DEG 33KT 3903 9414
HAIL...1.50IN
WIND...60MPH
$$
Leighton402
WWUS53 KEAX 010028
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
628 PM CST TUE FEB 28 2017
MOC095-107-177-010038-
/O.EXP.KEAX.SV.W.0001.000000T0000Z-170301T0030Z/
Ray MO-Lafayette MO-Jackson MO-
628 PM CST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RAY...
SOUTHWESTERN LAFAYETTE AND SOUTHEASTERN JACKSON COUNTIES WILL EXPIRE
AT 630 PM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A tornado watch remains in effect until 100 AM CST for west central
Missouri.
LAT...LON 3892 9428 3901 9435 3925 9405 3918 9385
3896 9383
TIME...MOT...LOC 0028Z 241DEG 31KT 3913 9391
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 5:09 PM CST, 46 minutes earlier.
Area forecast discussion, Feb 28, 5:09 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
509 PM CST Tue Feb 28 2017
.Discussion...
Issued at 339 PM CST TUE FEB 28 2017
There is a lot of activity going on over the next 12 hours with
several different weather issues to look at, though we will start by
looking at the big picture across the Nation. Water vapor imagery
shows a large trough moving east across the Rocky mountains, which
has helped focus a plumb of Pacific moisture across the Southern and
Central Plains within a southwest flow. Closer to the surface, a
cold front is slowly sagging south today as the associated surface
low shifts northeast into Iowa. Currently, the front is in the far
northwest corner of Missouri; roughly around Maryville. The front is
not expected to push southeast very fast this afternoon or this
evening as the flow at the surface and aloft is parallel to the
boundary.
For today...severe weather threat...will focus on the areas along
and ahead of the cold front as it settles southeast late this
afternoon and this evening. Currently, the instability ahead of the
front (MUCAPE values > 500 J/KG) is well removed from the front;
currently analyzed across east central Kansas into northeast
Missouri. As a result, activity is bubbling up across southern
Missouri in an uncapped environment. Shear along the front, back in
our area, is very strong, with 0-6KM shear values of 60+ knots from
the southwest. This late in the day, and given the cloud cover,
thoughts are that instability along the front will remain rather
limited in our portion of Kansas and Missouri; which points at a
limited, but not zero, potential for severe storms late this
afternoon and this evening.
As for the modes of severe weather, with the flow parallel to the
front, large hail and strong damaging winds are the primary hazards
that will accompany storms in our area tonight. However, the
potential is there for storms to develop a quick tornado spin up on
the leading edge of the advancing storms due to QLCS processes,
though this threat looks higher the farther into eastern and
southern Missouri you move. We expect storms to start bubbling up on
the southern side of Kansas City and along a line northeast towards
Macon between 5 and 7 PM this eveing, which is when we think the low
level jet with ramp up; resulting in a window for severe storms this
evening as a quick shot elevated instability advects north.
Otherwise, given the speed with which the front will settle this
evening, the threat of strong to severe storms should end in our
forecast area before midnight.
For today...issues other than severe weather...strong winds
ahead of the frontal boundary have already resulted in near to wind
advisory criteria in areas from southern Kansas City east into
central Missouri. Expect the winds to decouple and ease up a little
as the sunsets this evening. Thus will be allowing the short lived
wind advisory to expire at 6 PM this evening. Additionally, there
was some fire weather concerns for the rest of the afternoon hours
due to the potential for dry air to mix down to the surface along
with the strong winds. However, humidity values have not dropped that
much, therefore will cancel the fire warning early.
Otherwise, expect cooler temperatures to prevail through the rest of
the work week as a northwest flow persists aloft allowing cool air
to ooze across the Plains. Next chance for rain looks to be late
Sunday into Monday.
&&
.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 503 PM CST TUE FEB 28 2017
Southwest winds will quickly turn northwesterly behind the passage
of a cold front during the early evening hours. While thunderstorm
development is still on track along the frontal boundary, storms
look to remain south of the terminals through the evening. Thus,
have included VCTS transitioning to VCSH as instability decreases
tonight. A brief window of MVFR ceilings is possible behind the
boundary, though this stratus layer should quickly erode as dry
air filters into the area behind the front, in addition to
increased mixing by the mid morning Wednesday.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until 6 PM CST this evening for KSZ057-060.
MO...Wind Advisory until 6 PM CST this evening for MOZ025-032-033-
038>040-043>046-053-054.
&&
Discussion...Cutter
Aviation...WelshHazardous weather outlook, Feb 28, 5:33 AM CST, 12 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 533 AM CST Tue Feb 28 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011145- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 533 AM CST Tue Feb 28 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Heightened fire weather concerns exist for this afternoon as gusty winds combine with dry conditions. For this evening into tonight, thunderstorms may develop along and ahead of a cold front with some storms potentially becoming strong to severe. Primary hazards with any stronger storm that develops will be gusty to damaging winds and hail. More detailed information can be accessed at... http://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. More detailed information can be accessed at... http://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Feb 28, 5:39 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
539 PM CST TUE FEB 28 2017
MOZ030-031-037-038-043-010030-
Cass MO-Ray MO-Carroll MO-Lafayette MO-Jackson MO-
539 PM CST TUE FEB 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CASS...RAY...
SOUTHWESTERN CARROLL...LAFAYETTE AND JACKSON COUNTIES UNTIL 630 PM
CST...
At 539 PM CST, Doppler radar was tracking a strong thunderstorm over
Lake Tapawingo, or over Blue Springs, moving northeast at 70 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kansas City, Independence, Lee's Summit, Blue Springs, Raytown,
Grandview, Belton, Raymore, Grain Valley, Oak Grove, Richmond,
Odessa, Greenwood, Higginsville, Lexington, Sugar Creek, Buckner,
Lake Lotawana, Lake Winnebago and Lone Jack.
This includes the following highways...
Interstate 70 in Missouri between mile markers 9 and 50.
Interstate 470 between mile markers 0 and 16.
Interstate 435 between mile markers 64 and 73.
LAT...LON 3896 9460 3924 9427 3921 9421 3929 9421
3953 9392 3942 9355 3914 9349 3906 9349
3891 9401 3892 9411 3888 9412 3878 9447
TIME...MOT...LOC 2339Z 234DEG 59KT 3900 9432
LeightonLocal storm report, Feb 28, 5:51 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
551 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL UNITY VILLAGE 38.95N 94.40W
02/28/2017 E0.75 INCH JACKSON MO PUBLIC
REPORTED VIA SOCIAL MEDIA
&&
JWELSHThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 3:36 AM CST | Red Flag Warning | EAX | Bates, Cass, Clay, Jackson, Platte | 12 hr |
| Feb 28, 12:55 PM CST | Wind Advisory | EAX | Bates, Cass, Chariton, Cooper, Henry, Howard and 6 more | 4 hr |
| Feb 28, 5:39 PM CST | Special Weather Statement | EAX | Jackson, Lafayette, Ray | 51 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.